Background: With the advent of effective antiretroviral therapy, the care of patients with human immunodeficiency virus infection became more like that of other chronic diseases. Diabetes mellitus can also occur as one of the chronic illnesses affecting patients with human immunodeficiency virus infection. We report a case of newly developed diabetes mellitus in a patient with human immunodeficiency virus infection, most likely caused by the nucleoside analogue zidovudine, and its improvement after discontinuation of zidovudine.
Case presentation: A Chinese man in his 30s visited our outpatient clinic for routine follow-up of human immunodeficiency virus infection. Blood tests showed hyperglycemia with a glucose level of 31.8 mmol/L and hemoglobin A1c of 8.5%. He was diagnosed with diabetes mellitus and treated with oral diabetic medications. The use of zidovudine was suspected as the cause of his diabetes, and it was replaced by other antiretroviral medication. His hyperglycemia improved, and he now no longer requires diabetic medications.
Conclusions: Diabetes mellitus can develop with the use of antiretroviral medications, but its occurrence associated with use of zidovudine is quite rare. Healthcare personnel should be aware of this rare, yet important, side effect.
J Med Case Reports. 2017;11(157) © 2017 BioMed Central, Ltd.